AF RVR + levophed

Posted
by zzyzx zzyzx Member

How would you treat this patient in regards to rate control:

Pt has been going in AF for a few days, and now they are in AF RVR with a rate of 130. The patient is also on Levophed at 5 mcg/min. BP is 100/60.

Dakeirus

Dakeirus

Specializes in ICU, PACU. Has 6 years experience. 95 Posts

Hard to say without a full background. Some chunk of the HR is probably caused by the levophed. Can they be switched to a phenylephrine drip?

offlabel

offlabel

1,385 Posts

Cardizem...am I missing something?

Charge200J

Charge200J, BSN

Has 6 years experience. 62 Posts

We tend to treat pretty aggressively because our pts are often in cardiogenic shock with an EF of 10-15%, so they can't compensate well for tachyarrhythmias. In this situation I would use the bare minimum pressor requirement by titrating the Norepi for a MAP goal >60. Then TEE/anticoagulate with a Heparin gtt/Amio bolus/Cardiovert. If this wasn't working then I would try and just rate control the AF. Also, any obvious reasons the pt is tachycardic? Eg: In pain/need more sedation if intubated?

Pheebz777

Pheebz777, BSN, RN

Specializes in ICU, CVICU, E.R.. Has 18 years experience. 225 Posts

Assuming you ruled out other reasons for being tachy, (dehydration, pain, fever, anxiety, etc,) has the patient been on any antiarrythmics? drips? Sometimes controlling the HR improves the blood pressure. For uncontrolled Afib RVR patients usually they're on Cardizem or amiodarone drips.

PeekabooICU77

PeekabooICU77

Has 1 years experience. 16 Posts

In my unit, we'd try to get the patient to cardiovert because the loss of atrial kick is the huge factor in the low output. To attempt conversion to sinus rhythm with medication, we'd do amiodarone boluses and continuous drip. If unsuccessful, attempt electric cardioversion - hopefully they're already anti-coagulated if they've already been in and out of fib for days. Some of my docs would try to get an echo prior if patient is stable.

Of course, so much depends on background and situation of patient. Post-surgery, or admitted for illness?

zzyzx

zzyzx

56 Posts

Thanks for your responses.

We didn't want to do amio because she wasn't anticoagulated yet.

The obvious thing to me was to do rate control, but I wasn't sure if Cardizem was the right thing to use since it would antagonize the Levophed. The doc didn't want to use it for that reason, though one of my experienced co-workers said she'd seen Cardizem and Levo used together and believed that that was the right thing to do. What do you guys think?

Pheebz777

Pheebz777, BSN, RN

Specializes in ICU, CVICU, E.R.. Has 18 years experience. 225 Posts

Thanks for your responses.

We didn't want to do amio because she wasn't anticoagulated yet.

The obvious thing to me was to do rate control, but I wasn't sure if Cardizem was the right thing to use since it would antagonize the Levophed. The doc didn't want to use it for that reason, though one of my experienced co-workers said she'd seen Cardizem and Levo used together and believed that that was the right thing to do. What do you guys think?

I've never heard of holding Amiodarone because of not being anticoagulated, usually for elective cardioversion you would want to determine whether or not the patient is on anticoagulation. For symptomatic SVT/AFIB RVR, of course cardioversion is a must.

Cardizem and Levophed will not counter each other so to speak. Levophed is a beta/alpha adrenergic stimulator while Cardizem is a CCB, You must be talking about a Beta-Blocker. You can use both and ease off on the levophed or switch to neosynephrine.

Converting to a Sinus rhythm is not the main goal of treating AFIB RVR, rate control is what you should aim for. In certain cases converting to SR can be detrimental. That atrial kick could potentially send a dormant thrombus to god knows where.

It's not uncommon to use both Cardizem and Amiodarone concomitantly for patients with poor response to both meds. MAZE procedure or ablation would be definitive treatment.

Edited by Pheebz777

offlabel

offlabel

1,385 Posts

Thanks for your responses.

We didn't want to do amio because she wasn't anticoagulated yet.

The obvious thing to me was to do rate control, but I wasn't sure if Cardizem was the right thing to use since it would antagonize the Levophed. The doc didn't want to use it for that reason, though one of my experienced co-workers said she'd seen Cardizem and Levo used together and believed that that was the right thing to do. What do you guys think?

If the MAP fell with the Cardizem, you'd just turn up the NE. But if the HR came down, it might all just even out. Odd concern...as far as the amiodarone goes, I wonder if there was a concern about a LA thrombus? Perhaps a sinus rhythm would cause that to embolize?

MunoRN, RN

Specializes in Critical Care. Has 10 years experience. 8,052 Posts

In general a pacemaker can add beats but take away beats. A common use of a pacemaker in A-fib is to facilitate rate control in the case of a tachy-brady A-fib. If a person's ventricular rate in A-fib ranges from say, 50 to 150 bpm, there is no pharmaceutical way to reduce the heart rate of 150 without reducing the rate of 50 as well, so if you're reducing the conduction to the ventricles by 30 bpm, then you're also reducing the rate of 50 bpm. A pacemaker creates an artificial low HR threshold, allowing for whatever rate control is necessary without having to worry about bradycardia. A pacemaker might also be used to protect against long pauses in A-fib, in which case paced beats are fairly rare and the rhythm will almost always be irregular.

Generally any form of cardioversion, whether it be electrical or pharmaceutical, should be avoided when the presence of a clot is unknown and when the duration of A-fib is greater than 72 hours, usually cardioversion in these instances only occurs after a TEE.

Cowboyardee

Cowboyardee

472 Posts

I'm just going to rattle a few notions off. These are not really textbook suggestions for the patients's management in this situation, but more like what my experiences have been. A few thoughts:

- A rate of 130 is often not a huge problem all on its own. You didnt say whether the pt was on levo prior to his hr rising, but im thinking that its likely that whatever is causing the patient to need levo is also driving the rvr (since 130 is seldom fast enough to seriously drop your pt's bp). Correcting the underlying cause will probably be most important, assuming its correctable.

- neo is not a bad idea, but i dont always find it is as effective as youd like for dropping the HR in this situation. Also, obviously be careful for other conditions that make neo suboptimal - pulmonary hypertension foe example.

- A lot of the time, it seems to me that amio slows down afib with rvr without actually converting the pt to nsr. I do not see it used only for anticoagulated pts.

- i sometimes see digoxin used here.

- i also sometimes see worsened tachycardia upon administration of levo (or epi) when a pt is a little dry. I dont know anything much about the pt, but it could be a factor.

ambersky004, BSN, RN

Specializes in CardiacStep-down/Progressive Care Unit. Has 14 years experience. 49 Posts

So i had an experience where I came in to work and the patient was on Amio drip. The pt had a BP that is slightly low. She complains of chest pain when I came in and short of breath. HR was still afib with RVR in 136s. so I told the doc she consulted the Cardio. heart doc ordered to give load of Dig, then additional of Metoprolol. Prior to that pt did not respond to cardizem drip. She was anticoagulated per kg/wt q12h on lovenox. The heart doc said to prepare for cardioversion. I asked her should we do a TEE first?, she said no need because the pt was fully anticoagulated. History wise this was the pt first time to come to the hospital and she had never seen a PCP until she was feeling she had the "flu" and made her very sick. so who knows how long she was on Afib? And she had a prior MI which she did not sick a doc and waited for 2 days she said. That was my concern. But anyway we still did the cardioversion and pt converted to SB/SR. heart doc put her on Xarelto. I was wondering if there were any other different intervention I or we have done?

Edited by ambersky004